A team of researchers at the University of Greifswald in Germany have found the explanation for the cases of thrombi and clotting problems reported in some people who received AstraZeneca’s coronavirus vaccine.

“We know what to do: how to diagnose it and how to treat it,” said Andreas Greinacher, the coagulation specialist who led the study, which was first published in Research Square, in an article published in Science.

Reports of thrombus episodes in dozens of people after receiving AstraZeneca’s vaccine prompted some European countries to suspend vaccination with their doses. Most of them resumed vaccination after the European Medicines Agency (EMA) indicated that the benefits of this vaccine outweigh any risk, although the agency continues to investigate the cases detected.

As explained by the researchers, these episodes of thrombi have been baptized with the name of vaccine-induced prothrombotic immune thrombocytopenia syndrome (VIPIT), and occur after a “very unusual combination of symptoms”: generalized blood clots and a low platelet count, sometimes with bleeding. This combination “resembles a rare side effect of heparin, an anticoagulant called heparin-induced thrombocytopenia (HIT),” they explain.

The finding published by Greinacher and his team is being taken into account in Germany and the Netherlands, where several medical societies have praised this discovery and urged their members to learn more about this syndrome.

VIPIT was first discovered last February 27, when hematologist at the Medical University of Vienna Sabine Eichinger was confronted with an unusual case: a 49-year-old nurse had been brought to her hospital with nausea, stomach upset, low platelets and thrombosis (blood clots) in her abdominal veins.

The patient died the next day, but her case left the hematologist wondering, since platelets, also known as thrombocytes, help form blood clots, so low levels usually cause bleeding, not clotting. This unusual combination is also a side effect of heparin called HIT (heparin-induced thrombocytopenia).

As the Science article explains, this drug, heparin, binds to a protein called platelet factor 4 (PF4), forming a complex. For unknown reasons, some people produce antibodies against this complex, causing an out-of-control clotting reaction, they say.

The patient Eichinger had treated had not received heparin, but had received an injection of AstraZeneca’s vaccine five days before symptoms began, so the hematologist thought it might be “some kind of immune reaction” and shared her findings with Greinacher.

“Things started happening quickly,” Eichinger notes, after several countries reported similar cases following the use of AstraZeneca’s vaccine. Greinacher’s team analyzed samples from eight patients, all of whom had low platelets and unusual clotting. In four of them, the researchers also found evidence of antibodies to the PF4 protein, a hallmark of HIT.

Although Greinacher maintains that more data are still needed to explain these reactions, he considers it crucial to alert physicians to it: “When recognized early, HIT can be treated with immunoglobulins (non-specific antibodies from blood donors) that help slow down platelet activation. Non-heparin blood thinners can help dissolve clots. VIPIT should be treated similarly,” Greinacher notes.

As reported in Science, there is at least one case in which a physician decided to apply this advice and the patient recovered.

LEAVE A REPLY

Please enter your comment!
Please enter your name here